Illinois, 2008

Flooding in Illinois, June 3 to 30, 2008

June 3 to 30, 2008 · NWS LSX · 8 events in 8 counties and zones

An extraordinary flood took place on the Mississippi River in June, resulting from two major rainfall events in Wisconsin and Iowa. The Wisconsin flooding resulted from two separate events, totaling more than 10 inches of rain over most of the southern third of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
$18 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An extraordinary flood took place on the Mississippi River in June, resulting from two major rainfall events in Wisconsin and Iowa. The Wisconsin flooding resulted from two separate events, totaling more than 10 inches of rain over most of the southern third of the state. This resulted in record flooding for more than half of the forecast points across southeastern Wisconsin. In Iowa, two separate rain events generated record flooding at a dozen forecast points along the Cedar, Iowa, Wapsipinicon, and Mississippi Rivers. As the floodwaters moved south, the Mississippi River produced near-record flooding from Quincy, IL to Winfield, MO (across the river from Calhoun County, IL) with major flooding also reported at Grafton, IL and Chester, IL. The high backwater on adjacent tributaries resulted in significant flooding along the Illinois River and Kaskaskia River. Many roads across the flooded areas had to be closed for a couple of weeks. Several bridges across the Mississippi River were also affected. The older bridge across the Mississippi at Quincy, IL had to be closed as the flood water covered Highway 24 on the Missouri side. The Highway 54 bridge at Louisiana was closed due to flooding on the Illinois side. The bridge at Chester, IL on Highway 51 was kept open due to sandbagging efforts on the Missouri side in Perry County. Initial damage estimates for public assistance (which includes debris removal, roads and bridges, water control facilities, public buildings, etc.) by the Illinois Emergency Management Agency was around $27 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 3, 5:56 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 3, 5:56 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
656 AM CDT TUE JUN 3 2008

.DISCUSSION...
/452 AM CDT TUE JUN 3 2008/
WILL KEEP IT SHORT THIS MORNING AS SEVERE ACTIVITY IS PERSISTING
ACROSS NORTHEAST MO...WEST CENTRAL IL...MAINLY ALONG AND NORTH OF
WARM FRONT EARLY THIS MORNING. IN ADDITION...MCS COMPLEX THAT HAD
DEVELOPED OVER ERN KS...CONTINUES TO SLIDE EAST INTO CENTRAL MO.
THIS WILL BE THE FORECAST ISSUES IN THE VERY SHORT TERM.

HAVE UPPED POPS FOR AREAS ALONG AND SOUTH OF MISSOURI RIVER AS MCS
COMPLEX SLIDES THROUGH AREA. ALSO...SPC HAS UPGRADED SVR WATCH TO A
TORNADO WATCH TIL 16Z...FOR SAME AREA. AS FOR REST OF TODAY...NAM
AND GFS HAVE THEIR DIFFERENCES WITH NAM DEVELOPING ACTIVITY A LITTLE
FURTHER SOUTH...POSSIBLY DUE TO REMNANTS OF MCS AND ACTIVITY
ASSOCIATED WITH WARM FRONT...WHICH WILL BECOME FOCUS OF ACTIVITY
LATER THIS AFTERNOON AND EVENING...THIS IS A GOOD BET. HAVE ADDED
SEVERE MENTION BEYOND WATCH PERIOD...AS PORTIONS OF NORTHEAST...EAST
CENTRAL MISSOURI AND WEST CENTRAL IL ARE IN A MODERATE RISK FOR
TODAY THROUGH THIS EVENING. TEMPS WILL BE TRICKY TODAY DEPENDING ON
THIS MORNING/S ACTIVITY AND WHAT COULD DEVELOP LATER. FOR NOW FEEL
THAT WE WILL HAVE TIME TO RECOVER...SO KEPT HIGHS IN THE LOW 80S FAR
NORTH TO AROUND 90 FAR SOUTH.

ACTIVITY TO LINGER THROUGH TONIGHT...THEN BEGIN TO LIFT NORTH ON
WEDNESDAY. WILL SEE A BREAK WEDNESDAY NIGHT AND THURSDAY AS WE
REMAIN IN WARM SECTOR AHEAD OF NEXT WEATHER SYSTEM. THE NEXT SYSTEM
WILL BEGIN TO MOVE IN THURSDAY NIGHT AND LINGER THROUGH FRIDAY NIGHT.

BYRD

&&

.AVIATION...
/640 AM CDT TUE JUN 3 2008/
FOR THE 12Z TAFS...CONVECTION ACROSS NRN MO AND SRN IA IS EXPECTED
TO DEVELOP SWD SOMEWHAT TO AFFECT UIN WITHIN THE NEXT COUPLE OF
HOURS. IN THE NEAR TERM...ONLY SOME LIGHT SHRA IS EXPECTED TO
AFFECT COU...SUS AND STL IN THE MORNING HOURS. MAIN FOCUS IS GOING
TO BE CONVECTION LATE THIS AFTN INTO THE OVERNIGHT HOURS. WITH
WRMFNT SETTLED ACROSS NRN MO AND CNTL IL...WRM SECTOR IS EXPECTED
TO DESTABILIZE. CAP SHUD LIMIT CONVECTION UNTIL EARLY EVE HOURS.
UNTIL THEN...GUSTY SLY WINDS WL PREVAIL DURING THE DAY.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 3, 3:35 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
435 AM CDT TUE JUN 3 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
435 AM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER NORTHEAST AND EAST
CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS...THROUGH THIS
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 75 MPH AND
EVEN STRONG TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 70 WEDNESDAY.

THERE IS A RISK OF ADDITIONAL SEVERE THUNDERSTORMS THURSDAY NIGHT
THROUGH FRIDAY NIGHT AS A STRONG STORM SYSTEM MOVES OUT OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, Jun 3, 6:53 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 AM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0749 AM     HEAVY RAIN       GREENFIELD              39.34N  90.21W
06/03/2008  M1.53 INCH       GREENE             IL   EMERGENCY MNGR

            REPORTED BY AMATEUR RADIO OPERATOR

&&

EVENT NUMBER 00324

PRZYBYLINSKI
Local storm report, Jun 3, 7:08 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 AM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0807 AM     HAIL             2 E FARINA              38.83N  88.74W
06/03/2008  E1.00 INCH       MARION             IL   TRAINED SPOTTER

&&

EVENT NUMBER 00325

BRITT
Local storm report, Jun 3, 7:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 AM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0805 AM     TORNADO          2 E VERNON              38.80N  89.05W
06/03/2008                   MARION             IL   LAW ENFORCEMENT

            PUBLIC REPORTED SEEING TORNADO THAT TOOK ROOF OFF BARN
            AND SHINGLES OFF HOUSE

&&

EVENT NUMBER 00326

BROWNING
Local storm report, Jun 3, 8:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 AM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0923 AM     TSTM WND GST     LORAINE                 40.15N  91.22W
06/03/2008  E70 MPH          ADAMS              IL   LAW ENFORCEMENT

&&

EVENT NUMBER 00327

BROWNING
Local storm report, Jun 3, 8:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
926 AM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0924 AM     TSTM WND GST     LORAINE                 40.15N  91.22W
06/03/2008  E70 MPH          ADAMS              IL   EMERGENCY MNGR

&&

EVENT NUMBER 00328

KARLZ
Local storm report, Jun 3, 8:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
937 AM CDT TUE JUN 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0936 AM     TSTM WND GST     2 N CAMP POINT          40.07N  91.07W
06/03/2008  E50 MPH          ADAMS              IL   TRAINED SPOTTER

            4 INCH DIAMETER TREE LIMBS DOWNED.

&&

EVENT NUMBER 00329

TES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Pike

When
June 3, 9:00 AM CST to June 30, 11:59 PM CST
Where
Pike County, 0.87 mi W of East Hannibal to 4.69 mi N of East Hannibal
Cause
Heavy Rain
Crop damage
$18 million
Reported by
Official NWS Observations
Coordinates
39.731, -91.366

The Mississippi River crested at Hannibal, MO at 39.54 feet on 6/18/2008. This is the second highest crest ever recorded. At Saverton, MO, the river crested at 39.97 feet on 6/18/2008. This is also the second highest level ever recorded. At Louisiana, MO, the river crested at 26.96 feet. This is the third highest level ever recorded. Considering the high river levels, the county fared pretty well. No towns suffered significant damage as the primary levee in the county, The Sny, held firm. There was some seepage of water under the levee system causing many of the drainage ditches to overflow and flood fields. Agricultural damage was estimated at $18 million.

Flood, Calhoun

When
June 3, 2:00 PM CST to June 30, 11:59 PM CST
Where
Calhoun County, 8.44 mi WNW of Belleview to 0.94 mi NNW of Kampsville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
39.395, -90.927

The Mississippi and Illinois River flooded causing problems in Calhoun County. On the Mississippi River at Clarksville, MO, the river crested at 36.70 feet on 6/24/2008. This is the third highest crest ever recorded. At Winfield, MO, the river crested at 37.08 feet on 6/27/2008. This is the second highest crest ever recorded. The town most affected by the Mississippi River was Hamburg, IL. The Illinois River at Hardin crested at 35.84 feet on 6/28/2008. This is the fifth highest crest ever recorded. Highways 96 and 100 north of Hardin were flooded. Most of the damage along the Illinois River was to agricultural lowlands.

Flood, Jersey

When
June 4, 2:00 AM CST to June 30, 11:59 PM CST
Where
Jersey County, 3.89 mi NW of Nutwood to 3.7 mi ESE of Elsah
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
39.122, -90.599

The Mississippi River at Grafton crested at 30.80 feet on 6/29/2008. This is the fourth highest crest ever recorded. Highway 100 flooded in Grafton, and several homes and businesses along the river also flooded. Just north of Grafton, Highway 100 had to be closed for several days due to a mud slide caused by the heavy rain which occurred during the month. The Illinois River also flooded but damage was minimal as only lowland agricultural areas were affected.

Flood, Madison

When
June 4, 2:00 AM CST to June 30, 11:59 PM CST
Where
Madison County, 5.24 mi W of Clifton Terrace to 2.34 mi NNW of Clifton Terrace
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
38.930, -90.347

The Mississippi River at Alton, IL crested at 33.08 feet on 6/30/2008. This is the seventh highest crest ever recorded. There was some flooding of a few downtown businesses in Alton, and Highway 100 had to be closed, otherwise damage was minimal.

Flood, Adams

When
June 4, 3:30 AM CST to June 30, 11:59 PM CST
Where
Adams County, 2.52 mi N of Meyer to 0.71 mi NNW of Meyer
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$24,000
Reported by
Official NWS Observations
Coordinates
40.186, -91.495

The Mississippi River at Quincy crested at 30.80 feet on 6/18/2008. This is the second highest crest ever recorded. A major levee break just north of Meyer likely kept the crest from reaching a record. Several homes and businesses in the Meyer area were flooded. The Quincy, IL riverfront area was flooded closing one restaurant affecting some other businesses. Agricultural losses were estimated at $23.8 million.

Flood, St. Clair

When
June 4, 7:00 AM CST to June 30, 11:59 PM CST
Where
St. Clair County, 1.83 mi NNW of Venice to 1.47 mi W of East St Louis
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.675, -90.182

The Mississippi River at St. Louis, MO crested at 38.67 feet on 7/1/2008. This flood crest falls short of the top ten historic crests. There was no damage as all levees along St. Clair County held.

Flood, Monroe

When
June 4, 7:00 AM CST to June 30, 11:59 PM CST
Where
Monroe County, 4.41 mi N of Bixby to 1.39 mi S of Ivy
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.534, -90.257

The Mississippi River flooded much of June into early July along Monroe County, IL. There was no damage reported as all levees held.

Flood, Randolph

When
June 4, 8:00 AM CST to June 30, 11:59 PM CST
Where
Randolph County, 4.64 mi W of Danley to 3.47 mi ENE of Reiley Lake
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$6,000
Reported by
Official NWS Observations
Coordinates
38.088, -90.205

The Mississippi River at Chester, IL crested at 39.46 feet on 7/01/2008. This is the tenth highest crest ever recorded. Damage was restricted to agricultural areas along the river. A few roads along the river had to be closed. Agricultural losses were estimated at $6.3 million.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120408, 120422, 120430, 121730, 119895, 120451, 120457, 120463.